What Is the Main Idea?

This post looks at a single case of Raynaud’s phenomenon (a disruption of the blood flow in the fingers and toes) in a patient who had received the AstraZeneca COVID-19 vaccine two weeks prior. It is important to realize that the case does not prove causation, but the correlation is interesting for healthcare professionals and medical researchers. The full details are in the open access case report “Raynaud’s Phenomenon after COVID-19 Vaccination: Causative Association, Temporal Connection, or Mere Bystander?”, published in the journal Case Reports in Dermatology.

What Else Can You Learn?

The post describes Raynaud’s phenomenon: the appearance, risk factors, and treatment. It also describes how to understand case reports like this.

What Is a Raynaud’s Phenomenon?

Raynaud’s phenomenon affects the small muscular arteries of the fingers and toes, and more rarely, the nose, ears, knees, or nipples. When a patient has an episode of Raynaud’s phenomenon, the blood vessels in the affected areas spasm, causing decreased blood flow.

In response to this decrease in blood flow, the pallor of the skin changes, usually becoming much paler. The area becomes numb and cold, often with notable temperature differences between affected digits and unaffected digits. The hands can become swollen and even painful if the patient tries to warm them up. In serious cases, the disruption to the vascular system can lead to sores, pitting, ulceration, or even gangrene. However, for most patients, it is a manageable inconvenience rather than a serious problem.

It affects approximately 5% of the population and is more common in cisgender women than in cisgender men. The cause is unknown, but there are theories that it has something to do with the blood thickness or the blood vessel diameter. Risk factors include smoking, certain medications, exposure to some chemicals, some autoimmune and connective tissue disorders, and injury, including some manual repetitive strain injuries.

Can Raynaud’s Phenomenon Be Treated?

There is no cure. Most of the treatments are behavioral: quitting smoking, avoiding exposure to cold, and avoiding the sources of repetitive strain injuries to the hands. Blood pressure medications can help.

What Happened in the Case?

The case is described in “Raynaud’s Phenomenon after COVID-19 Vaccination: Causative Association, Temporal Connection, or Mere Bystander?”. A 31-year-old white cisgender woman received her first dose of the AstraZeneca COVID-19 vaccine (Vaxzevria). Two weeks later, she developed Raynaud’s phenomenon on three fingers in the form of well-defined, pale, cold, numb areas. She had none of the risk factors associated with Raynaud’s phenomenon and there was no family history of the condition.

After a thorough set of blood tests, the patient was advised to avoid known triggers of Raynaud’s phenomenon, including exposure to cold. The patient showed no symptoms at follow-up appointments (1, 2 and 3 months later). This might be due to the warmer spring weather at the time, so the consulting physician has advised further evaluation in the coming winter.

Is Raynaud’s Phenomenon a Common Response to Vaccination?

It’s rare for people to develop Raynaud’s phenomenon after vaccination. It has been reported to occur after the administration of diphtheria–tetanus, hepatitis B and human papillomavirus vaccines. However, there is no clear association between the vaccines and the condition. More study would be needed to confirm such a relationship.

Why Is This Reported as a Side Effect of the COVID-19 Vaccination?

Healthcare professionals and medical researchers have an obligation to report on all the side effects of drugs that are in circulation, even if the effects only appear in one person. Even if they are not sure that the effect is related to the drug, they must report it. In this case, because the condition appeared in an otherwise healthy person within two weeks of receiving the AstraZeneca COVID-19 vaccine, it is possible that the onset of Raynaud’s phenomenon is related to the vaccine.

The report is important for the medical community. It makes healthcare practitioners aware to ask about the date of COVID-19 vaccination if they have patients presenting with Raynaud’s phenomenon, whether it is a new onset or a recurrence. If more such reports are published, Raynaud’s phenomenon might be added to the list of side effects for the vaccine or a broader study might be undertaken.

Related Posts

Lichen planus is an inflammatory condition that can affect different parts of the body including the nails. It is not...
Patient expectations can affect their treatment experiences, even having an impact on efficacy and tolerability. The open access review paper...
Peritoneal dialysis (PD) enables people with kidney failure to conduct dialysis at home by themselves. During the COVID-19 pandemic, increased...